Illinois, 2025

Damaging Wind in Illinois, July 20, 2025

July 20, 2025 · NWS ILX · 1 event in 1 county or zone

A Mesoscale Convective System (MCS) ahead of a slow-moving cold front tracked eastward out of Iowa across north-central Illinois during the early morning of July 20th. One of the cells produced wind gusts of around 60mph and minor wind damage in Woodford County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A Mesoscale Convective System (MCS) ahead of a slow-moving cold front tracked eastward out of Iowa across north-central Illinois during the early morning of July 20th. One of the cells produced wind gusts of around 60mph and minor wind damage in Woodford County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 20, 1:05 AM CST, 4 hours 24 minutes earlier. Its key messages:

  • Periods of thunderstorms this morning and especially this evening into tonight will be capable of generating intense rainfall leading to flash flooding. There is a level 3 of 4 (moderate) risk for excessive rainfall for much of central IL, centered near I-72. A Flash Flood Watch is also in effect.
  • These storms may also produce severe weather, mainly from damaging winds, though there is a nonzero chance of large hail and tornadoes as well. There is a level 2 of 5 (slight) risk.
  • A heat wave will impact the region beginning Tuesday, with the worst conditions Wednesday and Thursday. Both days, there is a 40-60% chance heat indices surpass 110 degrees.
Area forecast discussion, Jul 20, 1:05 AM CST, 4 hours 24 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
205 AM CDT Sun Jul 20 2025

.KEY MESSAGES...

- Periods of thunderstorms this morning and especially this
  evening into tonight will be capable of generating intense
  rainfall leading to flash flooding. There is a level 3 of 4
  (moderate) risk for excessive rainfall for much of central IL,
  centered near I-72. A Flash Flood Watch is also in effect.

- These storms may also produce severe weather, mainly from
  damaging winds, though there is a nonzero chance of large hail
  and tornadoes as well. There is a level 2 of 5 (slight) risk.

- A heat wave will impact the region beginning Tuesday, with the
  worst conditions Wednesday and Thursday. Both days, there is a
  40-60% chance heat indices surpass 110 degrees.

&&

.DISCUSSION...
Issued at 202 AM CDT Sun Jul 20 2025

***** HEAVY THUNDERSTORMS THIS MORNING *****

MRMS regional radar mosaic shows several clusters of thunderstorms
scattered across Iowa, Nebraska, northern Kansas, and northern
Missouri at 2am. Though there are considerable differences in
specifics of where, when, and how strong this activity will be by
the time it reaches us, the 00z CAMs generally suggest these areas
of storms will drift towards us throughout the morning. Given the
deep moisture in place across the region (PWATs 2-2.3 inches), and
strong southwesterly moisture transport feeding into these storms,
it seems they'll produce heavy rain, though thankfully the greatest
overlap in the 00z CAMs in location of heaviest rainfall is near the
I-74 corridor this morning - an area that missed out on much of
yesterday's rain. Nonetheless, with individual CAMs spitting out
isolated amounts over 2 inches (most of which falling in around an
hour) - reflected in the HREF's LPMM - we feel there may be some
localized hydrological issues in urbanized areas. In addition, we
could see there being some gusty to locally damaging winds
accompanying the strongest storms, particularly if a linear segment
materializes. SPC has much of the area outlooked in a level 2 of 5
(slight) risk.

***** HEAVY RAIN, FLOODING RISK, TONIGHT *****

Along the remnant ouflow boundary from this morning's storms, strong
moisture transport (200-300 gm/kg/s, if you believe the 00z NAM) in
an already extremely moist airmass characterized by a deep warm
cloud layer of 13-14 kft will foster development of efficient rain-
producing storms by late evening-early overnight period. While
Corfidi upshear vectors are running ~ 16-23 kt in forecast
soundings, which is a little higher than what would be considered
conceptually ideal (i.e., <15kt)for slow-stationary storm motions
in backbuilding storms, we cannot ignore the signal for pockets
of very high precip amounts in the 00z CAMs given the extremely
moist environment. Dictated by mesoscale factors not yet apparent
in our observations (and forecast very differently by each highres
model) uncertainty is high in the location and magnitude of
heaviest rainfall and whether it may impact infrastructure.
However, each 00z HREF member has pockets of over 4 inches of
rain, and a couple members have bullseyes of 8+ inches, in some
portion of our CWA south of the I-74 corridor where some locations
saw over 3 inches of rainfall yesterday; consequently, WPC has
placed the area in a level 3 of 4 (moderate) risk for excessive
rainfall and we felt that there's enough potential for significant
flooding impacts to pull the trigger on a Flood Watch for our
entire area. Stay tuned to the forecast for updates, have multiple
ways to receive warnings, and remember to never attempt driving
through a flooded roadway.

***** HUMID, INCREASINGLY HOT TOWARD MIDWEEK *****

An upper level ridge will slowly shift into the region towards the
middle of the work week, with heat indices increasing Tuesday and
peaking Wednesday into at least Thursday. While guidance shows more
and more of a signal for at least slight (20%) chances for diurnally
driven convection, subsidence under the ridge's influence should be
sufficient to delay convective initiation (and limit general
coverage) long enough each day that temperatures have the
opportunity to warm into at least the low 90s, with ET from well-
watered crops surging dewpoints into the 78-82 degree range. This
will result in heat indices in the 105-115 degree range. As heat is
the number 1 weather cause of death in the U.S., we'd like to
continue encouraging folks to plan any outdoor activities outside
the hottest portion of the day (11am-7pm), and even consider
canceling them/moving them indoors. For those who do end up
outside in the heat, stay hydrated, take breaks in the shade (or
better yet, AC), and remain vigilant for any signs of heat
illness in yourself and others. Model spread remains vast and
hence uncertainty high in the duration of this heat, though
promising signs of the ridge shifting east or at least weakening
slightly as a shortwave trough approaches from the northwest do
appear this weekend.

Bumgardner

&&

.AVIATION...  (For the 06z TAFs through 06z Sunday Night)
Issued at 1236 AM CDT Sun Jul 20 2025

Multiple rounds of showers and thunderstorms in the vicinity of a
slow moving frontal zone across central IL can be expected through
the upcoming 24 hours. The first thunderstorms look to develop
near the I-74 corridor in west central IL spreading southeastward
through the early morning. The highest thunderstorm chances look
to migrate southward late in the forecast period, closer to the
I-72 corridor. The first few to several hours will be generally
VFR, however any time after that, MVFR or worse conditions will be
possible. Winds will be generally light and variable through the
period.

37

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Monday morning for ILZ027>031-036>038-
040>057-061>063-066>068-071>073.

&&
Hazardous weather outlook, Jul 20, 4:25 AM CST, 1 hour 4 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
525 AM CDT Sun Jul 20 2025

ILZ027>031-036>038-211030-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-
525 AM CDT Sun Jul 20 2025

This Hazardous Weather Outlook is for central Illinois and west
central Illinois.

.DAY ONE...Today and tonight.

Thunderstorms this morning will produce heavy rainfall and may result
in localized flash flooding. In addition, there is a low but nonzero
risk for severe weather with these storms, mainly from damaging wind
gusts.

Additional storms this evening may also generate heavy rainfall.
Though the axis of heaviest rain this evening into tonight is
forecast to be further south, it may not take much to see additional
localized flooding where heavy rain has already fallen this morning.
Additionally, there is a low risk for severe weather with this
evening's storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Oppressive heat will build across the region starting Tuesday
afternoon, and will persist through the rest of the work week. Heat
indices are expected to peak in the 105 to 115 degree range on
Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ040>057-061-211030-
Schuyler-Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-
Scott-Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-
Shelby-
525 AM CDT Sun Jul 20 2025

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and west central Illinois.

.DAY ONE...Today and tonight.

Thunderstorms this morning may generate heavy rainfall leading to
localized flooding mainly near and north of a Beardstown to Paris
line. In addition, these may produce severe weather, mainly from
locally damaging wind gusts.

The risk for severe weather and flooding will return with another
possible round of storms this evening into tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Oppressive heat will build across the region starting Tuesday
afternoon, and will persist through the rest of the work week. Heat
indices are expected to peak in the 105 to 115 degree range on
Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ062-063-066>068-071>073-211030-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
525 AM CDT Sun Jul 20 2025

This Hazardous Weather Outlook is for east central Illinois and
southeast Illinois.

.DAY ONE...Today and tonight.

This evening into tonight, additional rain may fall on areas that
already received heavy rainfall yesterday, resulting in localized
flooding. In addition, some storms this afternoon and evening may be
severe with damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Oppressive heat will build across the region starting Tuesday
afternoon, and will persist through the rest of the work week. Heat
indices are expected to peak in the 105 to 115 degree range on
Wednesday and Thursday.

Flooding on the Little Wabash River near Clay City will continue
into Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Bumgardner

In the hours before

Special weather statement, Jul 20, 4:21 AM CST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Lincoln IL
521 AM CDT Sun Jul 20 2025

ILZ027>030-201045-
Marshall-Peoria-Knox-Stark-
521 AM CDT Sun Jul 20 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN MARSHALL...STARK...
NORTHEASTERN KNOX AND NORTHWESTERN PEORIA COUNTIES THROUGH 545 AM
CDT...

At 521 AM CDT, Doppler radar was tracking a strong thunderstorm near
Elmore, or near Toulon, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Wyoming, Toulon, Princeville, Dunlap, Williamsfield, Altona,
Victoria, La Fayette, Camp Grove, Edelstein, Laura, Elmore,
Castleton, West Jersey, Duncan, Monica, and Lawn Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4100 9020 4113 9018 4111 8953 4079 8968
TIME...MOT...LOC 1021Z 287DEG 18KT 4102 8995

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

37
Special weather statement, Jul 20, 4:53 AM CST, 36 minutes before
Special Weather Statement
National Weather Service Lincoln IL
553 AM CDT Sun Jul 20 2025

ILZ028>031-037-201115-
Tazewell-Marshall-Peoria-Woodford-Stark-
553 AM CDT Sun Jul 20 2025

...A STRONG THUNDERSTORM WILL IMPACT MARSHALL...NORTHWESTERN
WOODFORD...SOUTHEASTERN STARK...NORTHEASTERN TAZEWELL AND
NORTHEASTERN PEORIA COUNTIES THROUGH 615 AM CDT...

At 553 AM CDT, Doppler radar was tracking a strong thunderstorm over
Chillicothe, moving east at 35 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Chillicothe, Eureka, Lacon, Metamora, Germantown Hills, Roanoke,
Rome, Toluca, Dunlap, Washburn, Spring Bay, Sparland, Varna,
Edelstein, Camp Grove, Cazenovia, Hopewell, Bay View Gardens, La
Rose, and Mossville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4088 8977 4108 8967 4106 8909 4070 8924
TIME...MOT...LOC 1053Z 285DEG 30KT 4093 8948

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

37
Special weather statement, Jul 20, 5:18 AM CST, 11 minutes before
Special Weather Statement
National Weather Service Lincoln IL
618 AM CDT Sun Jul 20 2025

ILZ030-031-038-201145-
Marshall-Woodford-McLean-
618 AM CDT Sun Jul 20 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN MARSHALL...EASTERN
WOODFORD AND NORTH CENTRAL MCLEAN COUNTIES THROUGH 645 AM CDT...

At 618 AM CDT, Doppler radar was tracking a strong thunderstorm over
Benson, or 11 miles northeast of Eureka, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Eureka, El Paso, Minonk, Roanoke, Gridley, Benson, Secor, Kappa, and
Panola.

This includes Interstate 39 between mile markers 8 and 31.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4093 8904 4092 8893 4075 8893 4075 8884
      4060 8888 4071 8929 4096 8925 4097 8905
TIME...MOT...LOC 1118Z 285DEG 30KT 4085 8914

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

37

The radar

The Lincoln radar (KILX), 71 km away, was scanning. The volume nearest the first event began at 11:26 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Woodford

When
July 20, 5:29 AM CST to 5:34 AM CST
Where
Woodford County, 0.69 mi N of El Paso
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.740, -89.020

A large tree was blown onto a home, causing damage to the roof and siding.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2025Every state in 2025This day in weather historyWarnings in Illinois, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1276251.